Advertisement

Which bipolar medications cause weight gain?

Donna Hill Howes, RN
Family Medicine
Many bipolar medications, including the mood stabilizers, antidepressants, and antipsychotics, are linked to changes in metabolism that result in weight gain. The mood stabilizers that are known to cause weight gain include lithium (Eskalith®, others), valproic acid (Depakene®), and divalproex sodium (Depakote®). Some of the antipsychotic drugs used for bipolar disorder may cause weight gain when taken alone. When antipsychotics, such as olanzapine (Zyprexa®), risperidone (Risperdal®), ziprasidone (Geodon®), and quetiapine (Seroquel®), are taken with a mood stabilizer, the chance of weight gain is significant. Children who take antipsychotics gain a great deal of weight when taking these drugs. Antidepressants used to treat depression in bipolar disorder can cause weight gain, although the newer antidepressants do not cause weight gain. Mood stabilizers and antipsychotics can also increase the chance of type 2 diabetes, heart disease, and other health conditions.

Continue Learning about Bipolar Disorder Treatment

Can alternative treatments help bipolar disorder?
Dr. Michael Roizen, MDDr. Michael Roizen, MD
They can. Each person responds to treatments differently, no matter what the condition is. Alternati...
More Answers
What can I expect from my psychiatrist if I have bipolar disorder?
Donna Hill Howes, RNDonna Hill Howes, RN
If you think you have bipolar disorder, you may be meeting your psychiatrist for the first time. The...
More Answers
How Do I Know If I Need to Seek Treatment for Bipolar Disorder?
How Do I Know If I Need to Seek Treatment for Bipolar Disorder?
How Is Bipolar Treated?
How Is Bipolar Treated?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.